EMAIL THIS PAGE TO A FRIEND

Journal of toxicology. Clinical toxicology

Radiopacity of clomipramine conglomerations and unsuccessful endoscopy: report of 4 cases.


PMID 10981957

Abstract

The radiopacity of ingested substances may serve as a clue to the presence of particular compounds, as this characteristic varies considerably among medications and household products. Tablet conglomerations are also variably radiopaque. We report 4 cases of clomipramine poisoning associated with formation of radiopaque masses, believed to be clomipramine, in the area of the stomach. Four patients were admitted to the Toxicological Intensive Care Unit after ingestions of, respectively, 8.5 g (180 tablets of mixed strength), 7.5 g (100 tablets), 10.5 g (140 tablets), and 4.5 g (60 tablets) of clomipramine, along with other sedatives and antipsychotics. In each case, a rounded density was observed in the gastric area on plain chest radiograph. The hospital courses of each patient were marked by tachycardia, hypotension, QRS and QT prolongation, seizures, and decreased mental status. Three of 4 patients underwent unsuccessful endoscopy to remove tablet fragments and subsequently suffered gastrointestinal hemorrhage requiring transfusion. All patients were discharged recovered from the hospital. Clomipramine, a potent tricyclic antidepressant, has been previously reported to be nonradiopaque, and has not been reported to induce formation of concretions. These cases suggest that massive ingestions of clomipramine may form bezoars which are radiopaque and may be associated with serious toxicity. Careful consideration should be given prior to the use of gastric endoscopy for the retrieval of tablet fragments since significant hemorrhage, attributed to the procedure itself rather than to clomipramine toxicity, may ensue.

Related Materials